Washington, 2003

Heavy Snow in Washington, November 19, 2003

November 19, 2003 · NWS SEW · 2 events in 2 counties and zones

A cold front moved south through the area, and unlike normal, it actually dropped the temperatures by almost 20 degrees. After strong, relatively warm south winds, the temperature fell from 55 degrees at midnight to 35 by 8 am.

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

A cold front moved south through the area, and unlike normal, it actually dropped the temperatures by almost 20 degrees. After strong, relatively warm south winds, the temperature fell from 55 degrees at midnight to 35 by 8 am. Up to 4 inches of snow fell in Snohomish county. The combination of strong south winds and snowfall, knocked out power to about 12,000 customers. Several schools closed for the day. Later that night, after 16 inches of snow, Interstate 90 at Snoqualmie Pass closed for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Nov 19, 3:15 AM PST, 45 minutes earlier.

Area forecast discussion, Nov 19, 3:15 AM PST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
315 AM PST WED NOV 19 2003

.SYNOPSIS...THE FRONT THAT HAS BEEN OVER THE REGION HAS MOVED EAST
WITH COOL TEMPERATURES OVERSPREADING THE AREA AND SNOW LEVELS IN THE
MOUNTAINS DROPPING. PRECIPITATION WILL WIND DOWN TODAY AS THE FRONT
MOVES FURTHER EAST. COLD AND UNSTABLE AIR WILL SETTLE IN THROUGH
THURSDAY NIGHT FOR SHOWERS...LOW SNOW LEVELS AND COOL TEMPERATURES.
IT WILL REMAIN COOL BUT DRY INTO SATURDAY...THEN A SERIES OF SYSTEMS
WILL BEGIN AFFECTING THE NORTHWEST SUNDAY.
&&

.DISCUSSION...THE COLD FRONT QUICKLY SLID SOUTHEAST THRU THE AREA
THIS MORNING WITH A FAIRLY DRAMATIC (FOR THE NW) WIND SHIFT AND TEMP
DROP. FREEZING LEVELS ARE QUICKLY DROPPING IN THE FAR NORTH CASCADES
AND THE OLYMPICS...HAVING JUST RECENTLY DROPPED BELOW 4000 FT AT MT
BAKER. THE HEAVIEST PRECIP HAS FINALLY TAPERED OFF UP NORTH WITH THE
CORE NOW OVER US AGAIN. HOWEVER AS THE SYSTEM CONTINUES TO PROGRESS
TO THE SE...HEAVY RAIN WILL ONLY LAST THRU THE EARLY MORNING HOURS
BEFORE SHIFTING FURTHER SOUTH. THE ONLY EXCEPTION TO THIS WILL BE IN
THE CENTRAL SOUND AREA WHERE STRONG CONVERGENCE WILL TAKE PLACE FOR
AWHILE IN AN INCREASINGLY UNSTABLE LOW LEVEL AIR MASS. THEREFORE MOD
TO HEAVY SHOWERS WILL LINGER THIS AREA. HOPEFULLY WE WON/T SEE ANY
LIGHTNING. SNOW ADVISORY UP CURRENTLY THROUGH THE EARLY MORNING
HOURS AND THIS LOOKS PRETTY GOOD. WITH THE SNOW LEVELS QUICKLY
DROPPING THE PASSES SHOULD START SEEING SOME SNOW THIS
MORNING...HOWEVER IT WILL BE OCCURRING ABOUT THE SAME TIME THE
PRECIP IS GETTING LIGHTER IN INTENSITY. WILL LEAVE THE ADVISORY
ALONE FOR THE NEXT FEW HOURS AS PRECIP IS STIL 1-2 TENTHS PER HOUR
AND WILL REMAIN SO FOR THE NEXT SEVERAL HOURS.

AFTER BAROCLINIC ZONE VACATES THE AREA WILL BE LEFT WITH A COLD
UPPER TROF OVER THE AREA WITH STEEP LAPSE RATES AND PLENTY OF LOW
LEVEL MOISTURE...SO THE SHOWERS WILL CONTINUE INTO THU NIGHT BEFORE
A DRY NW FLOW KICKS IN FRI TO REMOVE SHOWER THREAT. SNOW LEVELS WILL
BE RATHER LOW INTO THE WEEKEND...AND WILL NEED TO WATCH FOR
SCATTERED SNOW SHOWER ACTIVITY IN THE LOW LANDS THU NIGHT AND EARLY
FRIDAY. ONE QUESTION MARK IN THE WHOLE DEAL IS WHAT TO DO WITH THE
SHT/WV RIDING DOWN THE BACK SIDE OF THE TROF THU NITE AND EARLY FRI.
GFS HAS HAD A SFC REFLECTION OF ONE TYPE OR ANOTHER FOR THE LAST FEW
RUNS. THE MESO-ETA IS A NO GO ON THIS FEATURE...BUT THE CANADIAN
VERSION IS NOW PICKING UP ON THIS. HOWEVER...WITH THE SHT/WV
DROPPING SOUTH SO FAR OFFSHORE AND TROF AS DEEP AS IT IS...APPEARS
THAT ANY DEVELOPMENT THAT TAKES PLACE WILL MAINLY AFFECT THE OREGON
REGION AND POSSIBLY THE SOUTHERN MOST SECTION OF WASHINGTON. THIS IS
COVERED IN THE CURRENT FORECAST WITH CHANCE POPS AT THIS TIME...BUT
THIS SYSTEM WILL NEED TO BE WATCHED.

BEYOND THAT...WE DRY OUT FOR THE 1ST HALF AND MAYBE TWO THIRDS OF
THE WEEKEND...HOWEVER TEMPS SHOULD BE RATHER COOL. MANY LOWS IN THE
20S SAT AND PROBABLY SUN MORNING. HIGHS SAT AROUND 40. THEN AN UPPER
TROF CLOSES IN ENOUGH THAT WILL HAVE A THREAT OF RAIN AT SOME POINT
SUN. MODELS HAVE BEEN WOBBLING AROUND ON THE TIMING LAST COUPLE OF
DAYS...BUT ONCE WE OPEN UP...WILL BE BACK INTO A WLY FLOW INTO NEXT
WEEK FOR PERIODS OF COOL...WET WEATHER. DECENT PATTERN TO BUILD
MOUNTAIN SNOW PACK.

&&

.SEW...GALE WARNINGS CENTRAL STRAIT AND EAST ENTRANCE AND ADMIRALTY
       INLET.
    ...SMALL CRAFT ADVISORIES REMAINING WATERS.
    ...NUMEROUS FLOOD WATCHES AND WARNINGS.
    ...SNOW ADVISORY THIS MORNING FOR THE CASCADES AND OLYMPICS.

.KATX...VCP21/CSR21...OPERATIONAL.
&&

CERNIGLIA
Hazardous weather outlook, Nov 18, 7:27 PM PST, 8 hours 33 minutes before
WAZ001>018-191400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
730 PM PST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL PARTS
OF WESTERN WASHINGTON

...FLOOD WARNINGS ARE IN EFFECT FOR SEVERAL RIVERS IN WESTERN
WASHINGTON...
...GALE WARNINGS FOR THE COAST...THE CENTRAL STRAIT OF JUAN DE FUCA
AND EAST ENTRANCE TO THE STRAIT...AND PUGET SOUND AND HOOD CANAL...
...FLOOD WATCHES CONTINUE FOR MUCH OF WESTERN WASHINGTON...

.DAY ONE... TODAY

A FRONT OVER NORTHERN PORTIONS OF WESTERN WASHINGTON WILL PUSH SOUTH
AS A COLD FRONT LATE TONIGHT. STRONG MARINE SOUTH WINDS WILL TURN TO
THE NORTHWEST LATE. HEAVY RAIN OVER THE NORTHERN PORTIONS OF THE
AREA WILL PUSH SOUTHWARD OVERNIGHT. SEE THE LATEST FLOOD BULLETINS
AND COASTAL MARINE FORECASTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

THE HEAVY RAIN WILL SHIFT SOUTH OF THE AREA WEDNESDAY AS THE COLD
FRONT MOVES TO THE SOUTHEAST. COLDER AIR WILL MOVE INTO THE REGION
WEDNESDAY THROUGH SATURDAY...WITH THE AIR MASS DRYING OUT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ALBRECHT

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Sw Snohomish

When
November 19, 4:00 AM PST to 9:00 AM PST
Where
Sw Snohomish forecast zone
Property damage
$300,000
Reported by
TRAINED SPOTTER

Heavy Snow, E King/E Pierce/E Lewis

When
November 19, 4:00 AM PST to 9:00 PM PST
Where
E King/E Pierce/E Lewis forecast zone
Reported by
TRAINED SPOTTER

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335259, 5335260.